Wisconsin, 2012

Hail in Wisconsin, March 17, 2012

March 17, 2012 · NWS MKX · 1 event in 1 county or zone

Convergence and moisture advection along the leading edge of an 850-mb wind maximum ahead of a short-wave trough combined with an unstable atmosphere in place over the region due to record-breaking warmth to produce pulse thunderstorms over southern Wisconsin during the early morning hours of March 17th. The strongest storms produced small hail up to 3/4 inch in diameter, and brief heavy…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Convergence and moisture advection along the leading edge of an 850-mb wind maximum ahead of a short-wave trough combined with an unstable atmosphere in place over the region due to record-breaking warmth to produce pulse thunderstorms over southern Wisconsin during the early morning hours of March 17th. The strongest storms produced small hail up to 3/4 inch in diameter, and brief heavy downpours of rain in Rock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 17, 4:51 AM CST, 44 minutes earlier.

Area forecast discussion, Mar 17, 4:51 AM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
551 AM CDT SAT MAR 17 2012

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

LINE OF SCATTERED CONVECTION ON LEADING EDGE OF 850 MB MOISTURE AND
SPEED CONVERGENCE. WITH UNSTABLE ATMOSPHERE...CELLS ARE RAPIDLY
PULSING TO NEAR-SEVERE...THEN WEAKENING. EXPECTATION IS FOR LINE TO
WEAKEN AS IT LIFTS NORTHEAST...AND SHOULD CLEAR SOUTHEAST WISCONSIN
BY 15Z. EXPECT HEAVY DOWNPOURS AND HAIL UP TO 1/2 INCH WITH THE
HEAVIER CELLS.

UNSEASONABLE AND RECORD-BREAKING WARMTH CONTINUES WITH 925MB
TEMPERATURES REACHING 18C TO 20C OVER ALL BUT THE FAR EAST THIS
AFTERNOON ON STRENGTHENING SOUTH WINDS. FORECAST OF 80F FOR A HIGH
IN MADISON WOULD BREAK THE OLD RECORD BY 7 DEGREES.

SIMILAR TO YESTERDAY...ATMOSPHERE IS UNSTABLE WITH A WEAK CAP AROUND
900-850 MB BUT LOOKING FOR A FORCING MECHANISM TO SET OFF
CONVECTION. WEAK SHORT WAVES UPSTREAM ON WATER VAPOR MAY DO THE
TRICK...BUT BEST CHANCE IS WITH A MORE VIGOROUS WAVE TONIGHT THAT
PASSES JUST TO THE SOUTHEAST OVER ILLINOIS TO NORTHERN INDIANA.

ANOTHER CHALLENGE IS WITH FOG NEAR THE LAKE. SOUTHWEST TO SOUTH
WINDS HAVE ALREADY RAISED TEMPERATURES INTO THE 60S AND DEW POINTS
INTO THE LOWER 50S LAKESIDE FROM MILWAUKEE SOUTH. SOUTH WINDS WILL
INCREASE THROUGH THE MORNING...WITH DAYTIME HIGHS LAKESIDE AROUND
THE NOON HOUR...THEN WINDS TURN SOUTHEAST BY EARLY AFTERNOON. THIS
COOLING MAY PRODUCE FOG...AND/OR BRING LAKE FOG INLAND. TOO MUCH
UNCERTAINTY FOR TIMING/LOCATION FOR FOG OVER LAND AT THIS TIME BUT
WILL NEED TO BE MONITORED.

SUNDAY...FORECAST CONFIDENCE...MEDIUM

VERY WARM SOUTHERLY FLOW WILL CONTINUE SUNDAY...WHILE UPPER RIDGE
STUBBORNLY REMAINS IN PLACE. EXPECTING RECORD OR NEAR RECORD
TEMPERATURES TO CONTINUE AWAY FROM THE LAKE. PRESSURE GRADIENT WILL
BE A BIT STRONGER...SO THINKING SOUTHERLY WINDS MAY TAKE A BIT
LONGER TO TURN SOUTHEAST IN THE EAST DUE TO THE LAKE INFLUENCE. MAY
BE ENOUGH WARMING THROUGH THE MORNING TO THREATEN RECORD HIGHS AT
MILWAUKEE BEFORE LAKE AIR MASS PUSHES INLAND.

SUNDAY LOOKS A LITTLE LESS UNSTABLE THAN SATURDAY WITH A BIT OF A
CAP IN SOUNDINGS AND NO DEFINITE TRIGGER...SO KEPT THE FORECAST DRY.

MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

MODELS IN DECENT AGREEMENT IN BRINGING WAVE THROUGH ON MONDAY...WITH
A CHANCE FOR SHOWERS AND STORMS.

AS COOLER AIR MASS ALOFT APPROACHES FROM THE WEST TUESDAY AND
WEDNESDAY...MODELS SHOWING A LOT OF  ACTIVITY ALONG TIGHT BAROCLINIC
ZONE. BEST OVERALL CHANCE FOR SHOWERS AND STORMS CURRENTLY LOOKS TO
REMAIN MAINLY TO THE WEST UNTIL WEDNESDAY...BUT SETUP CERTAINLY
WARRANTS CHANCE SOME POPS THROUGH THIS TIME PERIOD.

THOUGH THERE WILL BE SOME INCREASED CLOUDINESS ALONG WITH CHANCE OF
PRECIP...UPPER RIDGE AXIS JUST TO THE EAST WILL KEEP TEMPS WELL
ABOVE NORMAL...WITH MORE 70S EXPECTED THROUGH AT LEAST TUESDAY.

THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM

LARGE UPPER LOW TO SLOWLY APPROACH THE REGION FROM THE SOUTHWEST
THURSDAY AND FRIDAY...RESULTING IN CONTINUED SHOWER CHANCES...WITH
SOME THUNDER POSSIBLE TOO. A BIT OF UNCERTAINTY WITH TRACK OF CLOSED
LOW...BUT OVERALL LOOKS LIKE TEMPS WILL COOL SOME MORE THROUGH THE
END OF THE WORK WEEK. TAKING THE MIDDLE ROAD OF MODEL
SOLUTIONS...CURRENTLY THINKING LOW TO MID 60S...STILL QUITE A BIT
ABOVE NORMAL FOR THE SECOND HALF OF MARCH.

AVIATION/12Z TAFS/...
WILL WATCH PROGRESS OF LINE OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN WISCONSIN. SMALL HAIL REPORTED WITH A STORM AT KMSN. EXPECT
LINE TO WEAKEN AS IT HEADS EAST...BUT WILL ACCOUNT FOR LATEST TRENDS
AT FORECAST ISSUANCE. OTHERWISE EXPECT VFR CONDITIONS THROUGH THE
DAY...WITH KMKE POTENTIALLY SEEING MVFR VSBYS IN FOG THIS AFTERNOON
AS WINDS SHIFT SE OFF THE LAKE.  MOS GUIDANCE AGAIN TRYING TO BRING
IFR/LIFR FOG INTO TAF SITES TONIGHT...BUT ONLY THE MET GUIDANCE
BRINGS TEMPS/DEW POINTS TO SATURATION. WILL HOLD VSBYS TO MVFR FOR
NOW. SHORT WAVE TRACKING ACROSS ILLINOIS BRINGS A SLIGHT CHANCE OF
THUNDERSTORMS AFTER 06Z TO EASTERN TAF SITES.

&&

.MARINE...

ENDED THE DENSE FOG ADVISORY EARLY AS WEB CAMS AND SATELLITE FOG
PRODUCT INDICATED THE DENSE FOG HAD SHIFTED NORTH OUT OF THE
NORTHERN MARINE ZONES. FOG WILL REMAIN A PROBLEM AS SOUTH WINDS
INCREASE THIS MORNING...PUSHING HIGHER DEW POINT AIR OUT OVER THE
COOLER NEARSHORE WATERS WITH FOG RE-FORMING. WINDS SHIFTING
SOUTHEAST BY EARLY AFTERNOON WILL LIMIT THE TIME OF HIGHER MOISTURE
FEED OVER THE WATER...BUT FOG THAT DOES FORM MAY HUG THE SHORELINE
WITH THE WIND SHIFT. OPTED FOR A LOW CONFIDENCE PATCHY FOG FOR NOW
AND WILL CLOSELY MONITOR TRENDS AS WINDS ARE CURRENTLY SHIFTING FROM
SOUTHEAST TO SOUTH-SOUTHWEST.

ALSO A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AS SHORT WAVE
TROUGH LIFTS ACROSS ILLINOIS TONIGHT...REACHING NW INDIANA BY SUNDAY
MORNING. BETTER FORCING STAYS TO THE SOUTH...BUT AS RECENT EVENTS
HAVE SHOWN...ANY FORCING OR LIFT WILL SET OFF ISOLATED BUT
POTENTIALLY STRONG ELEVATED  THUNDERSTORM CELLS IN THE GENERALLY
UNSTABLE ENVIRONMENT ABOVE THE STABLE MARINE LAYER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
SUNDAY THROUGH FRIDAY...DDV
Hazardous weather outlook, Mar 17, 3:23 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 AM CDT SAT MAR 17 2012

WIZ046-047-051-052-056>060-062>072-180930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
423 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SCATTERED THUNDERSTORMS WILL LIFT NORTHEAST ACROSS SOUTH-
CENTRAL AND PORTIONS OF SOUTHEAST WISCONSIN EARLY THIS MORNING...
PRODUCING BRIEF HEAVY DOWNPOURS OF RAIN AND HAIL UP TO 1/2 INCH IN
DIAMETER.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT IN FAR
SOUTHEAST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCES OF THUNDERSTORMS WILL CONTINUE FOR MOST DAYS FROM
MONDAY THROUGH THURSDAY AS LOW PRESSURE AND A COLD FRONT SLOWLY
APPROACH FROM THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVER THE NEXT WEEK.

LMZ643>646-180930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
423 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL OCCUR AT TIMES OVER LAKE MICHIGAN...AS SOUTHERLY WINDS
BRING WARM...MOIST AIR OVER THE COOL WATERS OF LAKE MICHIGAN.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT...MAINLY
FROM PORT WASHINGTON AND SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF DENSE FOG WILL CONTINUE TO OCCUR AT TIMES OVER THE LAKE DUE
THE CONTINUATION OF WARM...MOIST AIR FLOWING OVER THE COLD WATERS OF
LAKE MICHIGAN.

THE CHANCES OF THUNDERSTORMS WILL CONTINUE FOR MOST DAYS FROM
WEDNESDAY THROUGH FRIDAY AS LOW PRESSURE AND A COLD FRONT SLOWLY
APPROACH FROM THE PLAINS.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Mar 17, 2:10 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 AM CDT SAT MAR 17 2012

WIZ056-062-067-170915-
SAUK-IOWA-LAFAYETTE-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...DARLINGTON
310 AM CDT SAT MAR 17 2012

...ISOLATED THUNDERSTORMS RAPIDLY DEVELOPING...

ISOLATED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER FAR SOUTHWEST
SECTIONS OF SOUTH CENTRAL WISCONSIN. THE STRONGEST STORM IS MOVING
NORTHEAST AROUND 45 MPH FROM NEAR BELMONT AND LESLIE IN NORTHWEST
LAFAYETTE COUNTY...AND WILL REACH MINERAL POINT IN IOWA COUNTY BY
330 AM.

EXPECT HEAVY DOWNPOURS OF RAIN AND HAIL BETWEEN 1/2 INCH AND 3/4
INCHES IN DIAMETER WITH THIS THUNDERSTORM.

REM
Special weather statement, Mar 17, 2:46 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
346 AM CDT SAT MAR 17 2012

WIZ056-062-063-067-068-171100-
SAUK-IOWA-DANE-LAFAYETTE-GREEN-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...MADISON...
DARLINGTON...MONROE
346 AM CDT SAT MAR 17 2012

...ISOLATED THUNDERSTORMS WITH SMALL HAIL FOR THE EARLY MORNING HOURS...

ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTH CENTRAL
WISCONSIN DURING THE PRE-DAWN HOURS. LOCATIONS ALONG AND SOUTHWEST
OF A LONE ROCK...MADISON TO JANESVILLE LINE WILL HAVE THE BEST
CHANCE TO SEE THE ISOLATED STORMS BETWEEN 345 AM AND 5 AM.

THE STRONGEST STORMS WERE JUST WEST OF DODGEVILLE IN IOWA
COUNTY...AND NEAR DARLINGTON IN LAFAYETTE COUNTY...MOVING TO THE
NORTHEAST AROUND 40 MPH.

DARLINGTON...GOVERNOR DODGE STATE PARK...LAMONT...AND YELLOWSTONE
LAKE STATE PARK HAVE THE BEST CHANCE OF SEEING HEAVY DOWNPOURS OF
RAIN...AND HAIL UP TO 1/2 INCH IN DIAMETER BETWEEN 345 AM AND 415
AM.

REM
Special weather statement, Mar 17, 4:19 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
519 AM CDT SAT MAR 17 2012

WIZ063-064-068-069-171100-
DANE-GREEN-JEFFERSON-ROCK-
519 AM CDT SAT MAR 17 2012

...STRONG THUNDERSTORM MOVING THROUGH SOUTH CENTRAL WISCONSIN...

AT 516 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EVANSVILLE...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  COOKSVILLE...         FULTON...             INDIANFORD...
  STOUGHTON...          ALBION...             EDGERTON...
  UTICA...              BUSSEYVILLE...        ROCKDALE...
  LAKE RIPLEY...        DEERFIELD...          CAMBRIDGE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DDV
Local storm report, Mar 17, 4:34 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
534 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             3 SE EVANSVILLE         42.75N 89.26W
03/17/2012  M0.50 INCH       ROCK               WI   TRAINED SPOTTER

&&

REM
Local storm report, Mar 17, 4:41 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
541 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             1 NE ORFORDVILLE        42.64N 89.24W
03/17/2012  M0.75 INCH       ROCK               WI   TRAINED SPOTTER

&&

REM

The radar

The Milwaukee radar (KMKX), 67 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
March 17, 5:35 AM CST
Where
Rock County, 1 mi NE of Orfordville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.640, -89.236

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371542.